Alert archive / Michigan / Frost Advisories in 2008

Frost Advisory 3, NWS Gaylord, MI

September 9, 200816 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Sep 9, 2008, 3:50 PM EDT for 16 counties in Michigan. It took effect at Sep 10, 2008, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2008, 3:50 PM EDT (19:50 UTC)
In effect from
Sep 10, 2008, 4:00 AM EDT
Expired
Sep 10, 2008, 8:00 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 24 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 091950
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT TUE SEP 9 2008

...WIDESPREAD FROST LATE TONIGHT IN PORTIONS OF NORTHERN LOWER...

.HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES REGION TONIGHT...
PROVIDING LIGHT WINDS AND CLEAR SKIES. THESE CONDITIONS WILL ALLOW
TEMPERATURES TO FALL INTO THE LOWER AND MIDDLE 30S ACROSS INTERIOR
SECTIONS OF NORTHERN LOWER MICHIGAN AFTER MIDNIGHT. THESE COOL
TEMPERATURES WILL ALLOW FROST TO BECOME WIDESPREAD ACROSS SOME
INLAND AREAS LATE TONIGHT.

MIZ016>018-022-023-025>029-031>035-041-101000-
/O.NEW.KAPX.FR.Y.0003.080910T0800Z-080910T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...FRANKFORT...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE...WEST BRANCH...GLADWIN
350 PM EDT TUE SEP 9 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT WEDNESDAY. 

TEMPERATURES ACROSS INLAND AREAS OF NORTHERN LOWER MICHIGAN WILL
FALL INTO THE LOWER AND MIDDLE 30S LATE TONIGHT...SETTING THE
STAGE FOR WIDESPREAD FROST DEVELOPMENT. THE HARDEST HIT AREAS WILL
BE IN LOW LYING AREAS...SUCH AS RIVER VALLEYS. THE THREAT FOR
FROST WILL BE GREATLY DIMINISHED NEAR LAKESHORE COMMUNITIES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KAS
1 follow-up statement
000 
WWUS73 KAPX 100234
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1034 PM EDT TUE SEP 9 2008

...WIDESPREAD FROST LATE TONIGHT IN PORTIONS OF NORTHERN LOWER...

.HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES REGION TONIGHT...
PROVIDING LIGHT WINDS AND CLEAR SKIES. THESE CONDITIONS WILL
ALLOW TEMPERATURES TO FALL INTO THE LOWER AND MIDDLE 30S ACROSS
INTERIOR SECTIONS OF NORTHERN LOWER MICHIGAN AFTER MIDNIGHT.
THESE COOL TEMPERATURES WILL ALLOW FROST TO BECOME WIDESPREAD
ACROSS INLAND AREAS LATE TONIGHT.

MIZ016>018-022-023-025>029-031>035-041-101200-
/O.CON.KAPX.FR.Y.0003.080910T0800Z-080910T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...FRANKFORT...TRAVERSE CITY...KALKASKA...
GRAYLING...MIO...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE...WEST BRANCH...GLADWIN
1034 PM EDT TUE SEP 9 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
WEDNESDAY. 

TEMPERATURES ACROSS INLAND AREAS OF NORTHERN LOWER MICHIGAN WILL
FALL INTO THE LOWER AND MIDDLE 30S LATE TONIGHT...SETTING THE
STAGE FOR WIDESPREAD FROST DEVELOPMENT. THE HARDEST HIT AREAS
WILL BE IN LOW LYING AREAS...SUCH AS RIVER VALLEYS. THE THREAT
FOR FROST WILL BE GREATLY DIMINISHED NEAR LAKESHORE COMMUNITIES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

AS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 9, 3:50 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 9, 3:50 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT TUE SEP 9 2008

.SYNOPSIS.../ISSUED AT 348 PM/

HIGH PRESSURE WILL PROVIDE MOSTLY CLEAR SKIES AND LIGHT WINDS
ACROSS NORTHERN MICHIGAN THROUGH THURSDAY MORNING. THESE
CONDITIONS WILL YIELD COOL CONDITIONS TONIGHT WITH FROST EXPECTED
ACROSS INTERIOR PORTIONS OF NORTHERN LOWER MICHIGAN. A LOW
PRESSURE SYSTEM WILL TRACK INTO THE WESTERN GREAT LAKES THURSDAY
AFTERNOON...WITH PRECIPITATION CHANCES INCREASING INTO THURSDAY
NIGHT.

KAS

&&

.SHORT TERM.../ISSUED AT 348 PM/...TONIGHT

KAPX RADAR CONTINUES TO SHOW ISOLATED TO SCATTERED SHOWERS
LINGERING ACROSS NORTHERN MICHIGAN THIS AFTERNOON. HOWEVER...
THESE SHOWERS HAVE BEEN THINNING THROUGH THE COURSE OF THE DAY AND
THIS TREND WILL CONTINUE INTO THE EVENING HOURS. THIS ACTIVITY
WILL BE ALL GONE BY 00Z THIS EVENING. THE LIGHT WINDS AND DRIER
SURFACE AIR PROVIDED BY HIGH PRESSURE TONIGHT WILL YIELD A CHILLY
NIGHT. LOOKING UPSTREAM AT WHAT HAPPENED ACROSS MINNESOTA AND
WISCONSIN LAST NIGHT...SHOWS THAT MANY LOCATIONS FELL INTO THE
LOWER 30S WITH DENSE FOG IN SOME OF THESE LOCATIONS. CERTAINLY
LOOKS LIKE A VERY SIMILAR SITUATION HERE TONIGHT. CROSS OVER
TEMPERATURES ARE IN THE UPPER 30S TO LOWER 40S AND WITH LOWS
EXPECTED TO FALL INTO THE LOWER TO MIDDLE 30S TONIGHT...FOG DOES
LOOK LIKE A POSSIBILITY. IN ADDITION...SHOULD SEE WIDESPREAD
TEMPERATURES BETWEEN 30 AND 36 TONIGHT...WHICH WOULD SUPPORT
WIDESPREAD FROST DEVELOPMENT. WITH THIS IN MIND...GOING TO HOIST A
FROST ADVISORY FOR THE INLAND AREAS OF NORTHERN LOWER MICHIGAN.
INCLUDED SOME COASTAL COUNTIES SOLELY BECAUSE OF THE CONCERN THAT
PORTIONS OF THESE COASTAL COUNTIES AWAY FROM THE LAKES MAY SEE
FROST TONIGHT.

KAS

&&

.LONG TERM.../ISSUED AT 348 PM/...WEDNESDAY AND BEYOND

WEDNESDAY...SFC HIGH MOVES TO THE EAST AND THE RETURN FLOW BEGINS.
THE CONCERN EARLY IS THE 850 TEMPERATURE AROUND +5C IN N LAKE
MICHIGAN AND THE WATER TEMPERATURES AROUND 19C WE WILL PROBABLY GET
SOME LAKE CLOUDS IN E UPPER INITIALLY, HOWEVER, THE BEST BET IS THAT
THE <25% RH IN THE 700-500 MB LAYER WILL EVENTUALLY MIX OUT THE 850
MB 60% RH AND CLEAR OUT MOST OF THE CLOUDS, BEFORE 18Z. AFTER 18Z,
THE 850 MB TEMPERATURES RISE TO OVER +7/+8C.

WEDNESDAY NIGHT...THE NIGHT WILL REMAIN DRY AS THE NEAREST SYSTEM IS
WELL TO THE WEST. HOWEVER, THE MOISTURE RUNNING AHEAD OF THE SYSTEM
LOOKS LIKE IT WILL GET INTO THE E UPPER BY 12Z, SO THAT THE CLOUDS
WILL BE ON THE INCREASE.

THURSDAY...THE MORNING WILL BE DRY, BUT THE FRONT APPROACHES SO THAT
THERE WILL BE A CHANCE OF THUNDERSTORMS AS THE FRONT IS GETTING
CLOSE TO E UPPER. THE GFS HAS THE FRONT IN E UPPER WHILE THE NAM IS
STILL IN C UPPER. THIS WILL DEPEND ON THE STRENGTH OF 500 MB
SHORTWAVE THAT IS REINFORCING THE FRONT.

THURSDAY NIGHT...THE FRONT ON BOTH MODELS GOES THROUGH THE REGION SO
THERE WILL BE THE CHANCE OF THUNDERSTORMS OVERNIGHT. THE GFS THINS
OUT THE 700-500 MB MOISTURE AS WELL AS THE 850 MB MOISTURE, SO THAT
THERE IS A POSSIBILITY THAT THE RAIN STOPS OVERNIGHT. ESPECIALLY
WITH HURRICANE IKE MAKING LAND FALL AND THE 500 MB WAVE MOVING INTO
THE CENTRAL PLAINS STEALING MOST OF THE MOISTURE.

FRIDAY...FRIDAY MORNING LOOKS LIKE THE FRONT FINISHES ITS MOVE
THROUGH THE REGION SO THAT BY THE AFTERNOON WEAK SFC HIGH PRESSURE
MOVES INTO THE REGION. THIS WOULD ALLOW A BRIEF REPRIEVE, THEN
OVERNIGHT THE NEXT SYSTEM MOVES INTO THE W GREAT LAKES, BRINGING THE
CHANCE OF RAIN BACK INTO N LOWER FOR THE EVENING AND INTO E UPPER
FOR THE OVERNIGHT.

EXTENDED (FRIDAY THRU TUESDAY)...THIS IS LOOKING TO BE A TOPSY-TURVY
FORECAST PERIOD WITH HURRICANE IKE APPROACHING THE TEXAS COAST LINE
AROUND FRIDAY. THE PROBLEM IN THE NORTHERN PART OF THE CONUS IS THAT
THERE ARE SIGNS THAT IKE IS DELAYING THE 500 MB PATTERN JUST AS
GUSTAV DID AND THAT THE 500 MB TROUGH IN THE ROCKIES WILL SHEAR OUT
AS THE MAIN 500 MB JET IS NORTH OF THE BORDER. SO THERE IS LOW
CONFIDENCE IN THE FORECAST, ESPECIALLY SATURDAY AND SUNDAY AS THE
IKE COMES ASHORE AND THE SFC LOW COMING OUT OF THE ROCKIES MOVES
NORTH. SO THE FORECAST GOES LIKE THIS...SATURDAY, A CHANCE OF
SHOWERS EARLY WITH THE WARM FRONT, THEN OVERNIGHT THE CHANCE REMAINS
AS THE COLD FRONT MOVES THROUGH MICHIGAN. SUNDAY, THE FRONT IS
THROUGH THE REGION AND IT LOOKS LIKE THINGS SHOULD DRY OUT, EXPECT
THAT WITH NW CYCLONIC FLOW AND 850 TEMPERATURES AROUND +3C AT TVC
AND APN, IT LOOKS LIKE LAKE EFFECT RAIN SHOWERS WOULD BE POSSIBLE.
MONDAY, THINGS LOOK TO DRY OUT SO THERE MAY BE A BRIEF RESPITE.
TUESDAY, LOOKS LIKE IT COULD HAVE A CHANCE OF RAIN IN E UPPER AS THE
TAIL OF A COLD FRONT PUSHES THROUGH. N LOWER AT THIS POINT WOULD
PROBABLY REMAIN DRY.

LUTZ

&&

.MARINE.../ISSUED AT 348 PM/

HIGH PRESSURE FROM TONIGHT INTO THURSDAY MORNING WILL PROVIDE
LIGHT WINDS AND SMALL WAVES OVER THE NEARSHORE AREAS.

&&

.AVIATION.../ISSUED AT 252 PM/

HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT...CLEARING
SKIES. SOME LIGHT FOG (MVFR) IS POSSIBLE LATE TONIGHT NEAR
PLN/APN.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 4 AM TO 8 AM EDT WEDNESDAY FOR MIZ016>018-
     022-023-025>029-031>035-041.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Sep 9, 3:21 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT TUE SEP 9 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
321 PM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

WIDESPREAD FROST IS EXPECTED LATE TONIGHT IN SOME INTERIOR AREAS
OF NORTHERN LOWER MICHIGAN. SEE ONGOING ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO EARLY FRIDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KAS

Nearby

Frost Advisories in Michigan, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.